Join the Meeting Place for Moms!
Talk to other moms, share advice, and have fun!

(minimum 6 characters)

Flu shots causing seizures?

link here

 

ATLANTA -- Government officials are investigating an apparent increase in fever-related seizures in young children after they got a flu shot.

 

The U.S. Food and Drug Administration on Thursday said there have been 36 confirmed reports of seizures this flu season in children ages 6 months through 2 years. The seizures occurred within one day after they were vaccinated with Fluzone, the only flu shot recommended in the United States for infants and very young children. Ten of the children were hospitalized, but all recovered.

 

The FDA said it is investigating to see if there is any connection between the vaccine and the seizures, or if something else caused the convulsions. The agency said recommendations for using the vaccine have not changed, nor has there been any change in flu vaccine guidance.

 

In the U.S., vaccination is recommended for everyone except infants under 6 months.

 

The vaccine's manufacturer, Sanofi Pasteur, issued a statement emphasizing that no clear link has been established between the flu shot and the seizures and that the cases may be coincidental.

 

Thursday's announcement comes at a time when the FDA has been working on disclosing more information about potential safety problems with drugs and devices after they've been approved.

 

The government uses a national reporting system to monitor possible side effects following vaccination. Doctors, nurses, parents and vaccine manufacturers all can file reports.

 

"It's meant to cast a wide net" to look for problems, but is only regarded as preliminary information that must be checked out, said Shelly Burgess, an FDA spokeswoman.

 

FDA officials said they've been paying special attention to seizure reports because of an unexplained higher rate of fevers and seizures in young children in Australia and New Zealand who got a specific flu vaccine earlier this year.

 

In August, a U.S. vaccines advisory panel said doctors should avoid using that vaccine, made by CSL Biotherapies, in children ages 6 months through 8 years.

 

It's possible the Australia cases sparked increased reports this fall, said Dr. Andrea Sutherland, an official in the FDA's Center for Biologics Evaluation and Research.

 

The fever-related seizures - called febrile seizures - are convulsions brought on by a fever in infants or small children. A child often loses consciousness and shakes. Most seizures last a minute or two, and often children quickly recover.

 

Such seizures may occur with any common childhood illnesses that may cause fever, such as ear infections, colds, influenza and other viral infections.

 
tiddliwinks

Asked by tiddliwinks at 5:27 PM on Jan. 21, 2011 in Kids' Health

Level 22 (12,886 Credits)
This question is closed.
Answers (6)
  • I chose not to get the flu shot for me or any of my children because of the swine flu being included. It hasnt been tested enough and has been shown to cause even more severe effects in some people then seizures. I would rather my kids just get the flu and become immune. Its worked great in my family to do it that way. My kids all got it arond 5-6 and were sick a very short time due to Tamiflu and now have immunity and have never been sick with it again.
    gemgem

    Answer by gemgem at 5:32 PM on Jan. 21, 2011

  • my whole family got the flu shot last year. the swine flu live vax was mixed in it too. none of us got high fevers/seizures.
    tnm786

    Answer by tnm786 at 5:28 PM on Jan. 21, 2011

  • ALL Vaccines have a risk of seizures, not just the FluVacc. If you check the VEARS database you can clearly see that it's one of the more common vaccine related injuries.
    SabrinaMBowen

    Answer by SabrinaMBowen at 5:28 PM on Jan. 21, 2011

  • my kids had seizures after they got the flu shot every time they would get it so I just stopped giving it to them & they havent gotten one since
    mommyof2chasmin

    Answer by mommyof2chasmin at 5:33 PM on Jan. 21, 2011

  • I agree with PP that all shots can cause this. The shot caused a high fever not the seizure. The fever caused the seizure. So that risk is always there. Even if youre child has a bad ear infection with a high fever.
    Steph319

    Answer by Steph319 at 5:34 PM on Jan. 21, 2011

  • We do not get the flu vaccine. My cousin has 2 kids who had seizures after the flu shot.
    tiddliwinks

    Comment by tiddliwinks (original poster) at 5:34 PM on Jan. 21, 2011

Next question in Kids' Health
Genetic conditions

Next question overall (General Parenting)
Would you... ?

close Join now to connect to
other members!
Connect with Facebook or Sign Up Using Email

Already Joined? LOG IN